Fosamax Type Osteoporosis Drugs Noted to Cause Serious Eye Problems
April 09, 2003
Drugs commonly prescribed to osteoporosis and cancer patients may cause serious inflammation in several regions of the eye in some patients. Researchers hope the finding will make physicians more likely to monitor patients for such eye problems as well as prompt drug companies to add warning labels to their products.
Two medications in a class of drugs called bisphosphonates, which are often used to increase bone density in patients with osteoporosis, were found to cause the serious side effects in the eyes of some patients. The drugs are also prescribed to cancer patients, as lung, breast or prostate cancer that has spread to the bones can also decrease bone density.
Researchers reviewed thousands of cases in which patients were prescribed bisphosphonates and tracked 314 patients who also reported eye problems. Although the side effects were rare and did not occur in most patients, some types of eye inflammation can lead to vision loss or blindness if left untreated.
Of the patients who reported side effects, close to 100 suffered from blurred vision. Other problems included pain and swelling.
Researchers noted that the side effects went away when patients stopped taking the medication.
New England Journal Medicine March 20, 2003;348(12):1187-8